Allegra D 12 hour
Name: Allegra D 12 hour
- Allegra D 12 hour 60 mg
- Allegra D 12 hour tablet
- Allegra D 12 hour 240 mg
- Allegra D 12 hour side effects
- Allegra D 12 hour dosage
- Allegra D 12 hour oral dose
- Allegra D 12 hour drug
- Allegra D 12 hour action
- Allegra D 12 hour allegra d 12 hour dosage
- Allegra D 12 hour used to treat
- Allegra D 12 hour is used to treat
- Allegra D 12 hour mg
- Allegra D 12 hour adult dose
- Allegra D 12 hour pediatric dose
- Allegra D 12 hour effects of
Allegra D 12 hour Description
ALLEGRA-D® 12 HOUR (fexofenadine hydrochloride and pseudoephedrine hydrochloride) Extended-Release Tablets for oral administration contain 60 mg fexofenadine hydrochloride for immediate release and 120 mg pseudoephedrine hydrochloride for extended release. Tablets also contain as excipients: microcrystalline cellulose, pregelatinized starch, croscarmellose sodium, magnesium stearate, carnauba wax, stearic acid, silicon dioxide, hypromellose and polyethylene glycol.
Fexofenadine hydrochloride, one of the active ingredients of ALLEGRA-D 12 HOUR, is a histamine H1-receptor antagonist with the chemical name (±)-4-[1-hydroxy-4-[4-(hydroxydiphenylmethyl)-1-piperidinyl]-butyl]-α,α-dimethyl benzeneacetic acid hydrochloride and the following chemical structure:
The molecular weight is 538.13 and the empirical formula is C32H39NO4•HCl. Fexofenadine hydrochloride is a white to off-white crystalline powder. It is freely soluble in methanol and ethanol, slightly soluble in chloroform and water, and insoluble in hexane. Fexofenadine hydrochloride is a racemate and exists as a zwitterion in aqueous media at physiological pH.
Pseudoephedrine hydrochloride, the other active ingredient of FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl , is an adrenergic (vasoconstrictor) agent with the chemical name [S-(R*,R*)]-α-[1-(methylamino)ethyl]-benzenemethanol hydrochloride and the following chemical structure:
The molecular weight is 201.70. The molecular formula is C10H15NO•HCl. Pseudoephedrine hydrochloride occurs as fine, white to off-white crystals or powder, having a faint characteristic odor. It is very soluble in water, freely soluble in alcohol, and sparingly soluble in chloroform.
Allegra D 12 hour - Clinical Pharmacology
Mechanism of Action
Fexofenadine hydrochloride, the major active metabolite of terfenadine, is an antihistamine with selective peripheral H1-receptor antagonist activity. Fexofenadine hydrochloride inhibited antigen-induced bronchospasm in sensitized guinea pigs and histamine release from peritoneal mast cells in rats. In laboratory animals, no anticholinergic or alpha1-adrenergic-receptor blocking effects were observed. Moreover, no sedative or other central nervous system effects were observed. Radiolabeled tissue distribution studies in rats indicated that fexofenadine does not cross the blood-brain barrier.
Pseudoephedrine hydrochloride is an orally active sympathomimetic amine and exerts a decongestant action on the nasal mucosa. Pseudoephedrine hydrochloride is recognized as an effective agent for the relief of nasal congestion due to allergic rhinitis. Pseudoephedrine produces peripheral effects similar to those of ephedrine and central effects similar to, but less intense than, amphetamines. It has the potential for excitatory side effects. At the recommended oral dose, it has little or no pressor effect in normotensive adults.
The pharmacokinetics of fexofenadine hydrochloride in subjects with seasonal allergic rhinitis were similar to those in healthy volunteers.
The pharmacokinetics of fexofenadine hydrochloride and pseudoephedrine hydrochloride when administered separately have been well characterized. Fexofenadine pharmacokinetics were linear for oral doses of fexofenadine hydrochloride up to a total daily dose of 240 mg (120 mg twice daily). Peak fexofenadine plasma concentrations were similar between adolescent (12–16 years of age) and adult subjects.
The bioavailability of fexofenadine hydrochloride and pseudoephedrine hydrochloride from FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl Extended-Release Tablets is similar to that achieved with separate administration of the components. Coadministration of fexofenadine and pseudoephedrine does not significantly affect the bioavailability of either component.
Fexofenadine hydrochloride was rapidly absorbed following single-dose administration of the 60 mg fexofenadine hydrochloride/120 mg pseudoephedrine hydrochloride tablet with median time to mean maximum fexofenadine plasma concentration of 191 ng/mL occurring 2 hours post-dose. Pseudoephedrine hydrochloride produced a mean single-dose pseudoephedrine peak plasma concentration of 206 ng/mL which occurred 6 hours post-dose. Following multiple dosing to steady-state, a fexofenadine peak concentration of 255 ng/mL was observed 2 hours post-dose. Following multiple dosing to steady-state, a pseudoephedrine peak concentration of 411 ng/mL was observed 5 hours post-dose. The administration of FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl with a high fat meal decreased the bioavailability of fexofenadine by approximately 50% (AUC 42% and Cmax 46%). Time to maximum concentration (Tmax) was delayed by 50%. The rate or extent of pseudoephedrine absorption was not affected by food. Therefore, FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl should be taken on an empty stomach with water (see DOSAGE AND ADMINISTRATION).
Fexofenadine is 60% to 70% bound to plasma proteins, primarily albumin and α1-acid glycoprotein. The protein binding of pseudoephedrine in humans is not known. Pseudoephedrine hydrochloride is extensively distributed into extravascular sites (apparent volume of distribution between 2.6 and 3.5 L/kg).
Approximately 5% of the total dose of fexofenadine hydrochloride and less than 1% of the total oral dose of pseudoephedrine hydrochloride were eliminated by hepatic metabolism.
The mean elimination half-life of fexofenadine was 14.4 hours following administration of 60 mg fexofenadine hydrochloride, twice daily, to steady-state in healthy volunteers. Human mass balance studies documented a recovery of approximately 80% and 11% of the [14C] fexofenadine hydrochloride dose in the feces and urine, respectively. Because the absolute bioavailability of fexofenadine hydrochloride has not been established, it is unknown if the fecal component is primarily unabsorbed drug or the result of biliary excretion.
Pseudoephedrine has been shown to have a mean elimination half-life of 4–6 hours which is dependent on urine pH. The elimination half-life is decreased at urine pH lower than 6 and may be increased at urine pH higher than 8.
Pharmacokinetics in special populations (for renal, hepatic impairment, and age), obtained after a single dose of 80 mg fexofenadine hydrochloride, were compared to those from healthy subjects in a separate study of similar design.
Effect of Age
In older subjects (≥65 years old), peak plasma levels of fexofenadine were 99% greater than those observed in younger subjects (<65 years old). Mean fexofenadine elimination half-lives were similar to those observed in younger subjects.
In subjects with mild (creatinine clearance 41–80 mL/min) to severe (creatinine clearance 11–40 mL/min) renal impairment, peak plasma levels of fexofenadine were 87% and 111% greater, respectively, and mean elimination half-lives were 59% and 72% longer, respectively, than observed in healthy volunteers. Peak plasma levels in subjects on dialysis (creatinine clearance ≤10 mL/min) were 82% greater and half-life was 31% longer than observed in healthy volunteers.
No data are available on the pharmacokinetics of pseudoephedrine in renally-impaired subjects. However, most of the oral dose of pseudoephedrine hydrochloride (43–96%) is excreted unchanged in the urine. A decrease in renal function is, therefore, likely to decrease the clearance of pseudoephedrine significantly, thus prolonging the half-life and resulting in accumulation.
Based on increases in bioavailability and half-life of fexofenadine hydrochloride and pseudoephedrine hydrochloride, a dose of one tablet once daily is recommended as the starting dose in patients with decreased renal function (see DOSAGE AND ADMINISTRATION).
The pharmacokinetics of fexofenadine hydrochloride in subjects with hepatic disease did not differ substantially from that observed in healthy volunteers. The effect on pseudoephedrine pharmacokinetics is unknown.
Effect of Gender
Across several trials, no clinically significant gender-related differences were observed in the pharmacokinetics of fexofenadine hydrochloride.
Wheal and Flare
Human histamine skin wheal and flare studies following single and twice daily doses of 20 mg and 40 mg fexofenadine hydrochloride demonstrated that the drug exhibits an antihistamine effect by 1 hour, achieves maximum effect at 2–3 hours, and an effect is still seen at 12 hours. There was no evidence of tolerance to these effects after 28 days of dosing. The clinical significance of these observations is unknown.
Effects on QTc
In dogs (30 mg/kg orally twice daily for 5 days) and rabbits (10 mg/kg intravenously over 1 hour), fexofenadine hydrochloride did not prolong QTc at plasma concentrations that were at least 17 and 38 times, respectively, the therapeutic plasma concentrations in man (based on a 60 mg twicedaily fexofenadine hydrochloride dose). No effect was observed on calcium channel current, delayed K+ channel current, or action potential duration in guinea pig myocytes, Na+ current in rat neonatal myocytes, or on the delayed rectifier K+ channel cloned from human heart at concentrations up to 1 × 10-5 M of fexofenadine. This concentration was at least 21 times the therapeutic plasma concentration in man (based on a 60 mg twice daily fexofenadine hydrochloride dose).
No statistically significant increase in mean QTc interval compared to placebo was observed in 714 subjects with seasonal allergic rhinitis given fexofenadine hydrochloride capsules in doses of 60 mg to 240 mg twice daily for 2 weeks or in 40 healthy volunteers given fexofenadine hydrochloride as an oral solution at doses up to 400 mg twice daily for 6 days.
A 1-year study designed to evaluate safety and tolerability of 240 mg of fexofenadine hydrochloride (n=240) compared to placebo (n=237) in healthy volunteers, did not reveal a statistically significant increase in the mean QTc interval for the fexofenadine hydrochloride treated group when evaluated pretreatment and after 1, 2, 3, 6, 9, and 12 months of treatment.
Administration of the 60 mg fexofenadine hydrochloride/120 mg pseudoephedrine hydrochloride combination tablet for approximately 2 weeks to 213 subjects with seasonal allergic rhinitis demonstrated no statistically significant increase in the mean QTc interval compared to fexofenadine hydrochloride administered alone (60 mg twice daily, n=215), or compared to pseudoephedrine hydrochloride (120 mg twice daily, n=215) administered alone.
In a 2-week, multicenter, randomized, double-blind, active-controlled trial in subjects 12–65 years of age with seasonal allergic rhinitis due to ragweed allergy (n=651), the 60 mg fexofenadine hydrochloride/120 mg pseudoephedrine hydrochloride combination tablet administered twice daily significantly reduced the intensity of sneezing, rhinorrhea, itchy nose/palate/throat, itchy/watery/red eyes, and nasal congestion.
In three, 2-week, multicenter, randomized, double-blind, placebo-controlled trials in subjects 12–68 years of age with seasonal allergic rhinitis (n=1634), fexofenadine hydrochloride 60 mg twice daily significantly reduced total symptom scores (the sum of the individual scores for sneezing, rhinorrhea, itchy nose/palate/throat, itchy/watery/red eyes) compared to placebo. Statistically significant reductions in symptom scores were observed following the first 60 mg dose, with the effect maintained throughout the 12-hour interval. In general, there was no additional reduction in total symptom scores with higher doses of fexofenadine hydrochloride up to 240 mg twice daily. Although the number of subjects in some of the subgroups was small, there were no significant differences in the effect of fexofenadine hydrochloride across subgroups of subjects defined by gender, age, and race. Onset of action for reduction in total symptom scores, excluding nasal congestion, was observed at 60 minutes compared to placebo following a single 60 mg fexofenadine hydrochloride dose administered to subjects with seasonal allergic rhinitis who were exposed to ragweed pollen in an environmental exposure unit.
Allegra D 12 hour Dosage and Administration
The recommended dose of FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl Extended-Release Tablets is one tablet twice daily administered on an empty stomach with water for adults and children 12 years of age and older. It is recommended that the administration of FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl with food should be avoided. A dose of one tablet once daily is recommended as the starting dose in patients with decreased renal function. (See CLINICAL PHARMACOLOGY and PRECAUTIONS.)
FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl must be swallowed whole and never crushed or chewed. Occasionally, the inactive ingredients of FEXOFENADINE HCl AND PSEUDOEPHEDRINE HCl may be eliminated in the feces in a form that may resemble the original tablet. (See PRECAUTIONS, Information for Patients.)
Uses of Allegra-D 12 Hour
- It is used to treat nose stuffiness.
- It is used to ease allergy signs.
What are some things I need to know or do while I take Allegra-D 12 Hour?
- Tell all of your health care providers that you take Allegra-D 12 Hour. This includes your doctors, nurses, pharmacists, and dentists.
- Do not take more than what your doctor told you to take. Taking more than you are told may raise your chance of very bad side effects.
- Do not take this medicine for longer than you were told by your doctor.
- Avoid driving and doing other tasks or actions that call for you to be alert until you see how Allegra-D 12 Hour affects you.
- Avoid drinking alcohol while taking this medicine.
- Talk with your doctor before you use other drugs and natural products that slow your actions.
- Use with care in children. Talk with the doctor.
- Do not give to a child younger than 12 years of age.
- If you are 65 or older, use Allegra-D 12 Hour with care. You could have more side effects.
- Tell your doctor if you are pregnant or plan on getting pregnant. You will need to talk about the benefits and risks of using this medicine while you are pregnant.
- Tell your doctor if you are breast-feeding. You will need to talk about any risks to your baby.
Allegra-D dosing information
Usual Adult Dose for Allergic Rhinitis:
one tablet (60 mg-120 mg) orally twice a day.
one tablet (180 mg-240 mg) orally once a day.
Usual Pediatric Dose for Allergic Rhinitis:
13 years or older:
one tablet (60 mg-120 mg) orally twice a day.
one tablet (180 mg-240 mg) orally once a day.
What other drugs will affect Allegra-D?
Taking Allegra-D with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Allegra-D with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.
Other drugs may interact with fexofenadine and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.
For Healthcare Professionals
Applies to fexofenadine / pseudoephedrine: oral tablet extended release
Gastrointestinal side effects have included nausea (7.4%), dry mouth (2.8%), dyspepsia (2.8%), throat irritation (2.3%), and abdominal pain (1.4%).[Ref]
Cardiovascular side effects have included palpitations (1.9%).[Ref]
Pseudoephedrine causes vasoconstriction which generally does not produce hypertension, but may be problematic for patients with preexisting hypertension. Arrhythmias may be produced in predisposed patients. Rarely, pseudoephedrine has been reported to cause coronary artery spasm and chest pain.
One report evaluated the effect with 60 mg of pseudoephedrine on individuals in a hyperbaric chamber at 1 atmosphere (simulated scuba dive to 66 feet of sea water). Pseudoephedrine and depth (simulated) were found to have significant but opposite effects on heart rate, although these effects were unlikely to be clinically significant during diving.[Ref]
Nervous system side effects have included headache (13%), insomnia (12.6%), dizziness (1.9%), agitation (1.9%), nervousness (1.4%), and anxiety (1.4%).[Ref]
In rare cases, rash urticaria, pruritus, angioedema, chest tightness, dyspnea, flushing and systemic anaphylaxis have been reported.[Ref]
Hypersensitivity reactions have included fixed drug eruptions.[Ref]
Respiratory side effects have included upper respiratory infections (1.4%).[Ref]
Musculoskeletal side effects have included back pain (1.9%).[Ref]
Some side effects of Allegra-D 12 Hour may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.